Purpose of review
The aim of this study was to review current evidence concerning potential risks and interactions associated with concomitant use of drugs indicated for the abortive treatment of migraine, namely triptans and ditans, and more recently developed drugs used for the preventive treatment. The latter drug class encompasses monoclonal antibodies (mAbs), which target either calcitonin gene-related peptide (CGRP) or its receptor.
To date, no pharmacokinetic interactions between these drug classes have been reported. However, patients who suffer from triptan- (or ditan-) induced medication overuse headache or those who are nonresponders to triptans might respond less effectively to mAbs. Caution is warranted when coadministrating these drugs in migraine patients with comorbid cardiovascular disease or with an increased cardiovascular risk profile.
In this review, the main mechanisms of action of triptans, ditans and mAbs targeting CGRP or its receptor are summarized as well as the current evidence on their individual risks. Studies on risks and interactions in case of concomitant use of triptans, ditans and mAbs in migraine patients are relatively scarce. Therefore, these aspects have been considered from a theoretical and hypothetical point of view by taking both their overlapping target, CGRP, and contraindications into account.